Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Another Intuniv question

Hi,

My son started taking Intuniv two weeks ago.  He started with 1 mg in the morning and after a week, we increased it to 2 mg.  I’ve noticed this past week that his mood was much better on the one mg dose, but he was so hyperactive.  On 2 mg, he’s not nearly as hyper, but his mood is all over the place (like it was when he was on tenex), he’s having tantrums again (although not nearly as many), and he is so impulsive and aggressive. His dr thinks we should increase it to 3 mg, but im worried about his mood. He is getting int tons of trouble at school though becaus of the impulsivity and aggressive behavior towards other kids. Any ideas how the 3 mg will affect him?  One thing I’ve noticed is that he has not been tired at all from taking 2 mg and the dr said he would be.  Does that mean that it may not be a high enough dose?  I’ve been happy that he hasn’t been a zombie all week. When he started the tenex, he was always exhausted. 

Thanks in advance!

Replies

Someone told me that it could take abhor six weeks for it to take full effect, but ask your doc. My kid takes kapvay, another type of intuniv. along with adderral.

Posted by Clever1 on Feb 24, 2014 at 7:11pm

My son tried it for 4 days when he was 15 along with his Concerta and he had to stop taking the Intuniv.. He said it made him angry. He is normally very easy going and happy. The Doctor said he should have taken it longer but it really had a noticeable bad effect on him.

Posted by leslie 1 on Feb 24, 2014 at 7:34pm

My son is on Intuniv and it seems to make him calmer and less irritable. I’m not really sure if it makes him more impulsive because he usually takes it with Daytrona. I have noticed that he is impulsive when he doesn’t take the Daytrona, but that may be the ADHD.

We gave my son the Intuniv to help with some of the social side effects associated with his condition. He definitely gives better eye contact and responds more readily to questions while on Intuniv.

If I understand the basic mechanism of this medication correctly, Intuniv and other non-stimulants are supposed to increase the availability of the neurotransmitter norepinepherine. In excessive amounts, this neurotransmitter is also associated with higher incidents of risk taking behavior. Risk taking behavior is one of the manifestations of impulsivity. So, although it isn’t supposed to, it stands to reason that it could make your child more impulsive.

Here is a website I found that listed irritableness as one of the side effects of Intuniv. I could not find this side effect on the Webmd list. That is where I usually check.

Here is the link.
http://www.rxlist.com/intuniv-side-effects-drug-center.htm

My son takes a combination of stimulant and non-stimulant medication. The stimulant makes him more task oriented and the non-stimulant more sociable. Have you tried a combination of the two? Maybe that would work.

I hope you find this information helpful and not confusing.
Susan in Port Clinton, OH

Posted by SueH on Feb 24, 2014 at 7:44pm

You do realize that Tenex is the brand name for guanfacine, and that Intuniv is the brand name for a longer acting form of guanfacine, right?

Maybe I’m just not understanding what the “question” is here.  Maybe a bit more history would help—why the switch from Tenex to Intuniv…was the Tenex taken a while back then stopped for a while…later Intuniv started?

I think I might be reading too much or too little into this—either way a bit more info will help.

Posted by BC on Feb 24, 2014 at 7:54pm

My son took Intuniv for about 2 months.  He started out very drowsy and never quite got over that part.  Beyond that, it did change his mood, and not for the better.  He had more negative reactions to things and seemed more anxious.  He definitely was irritable.  All people are different and we all react differently to medication.  You should definitely share your concerns with your doctor.  By the way, my son’s doctor took him off Intuniv and the sleepiness and irritability went away.

Posted by americangothic95 on Feb 24, 2014 at 8:55pm

Try giving it to him at bedtime.  That’s what I do for my son.

Posted by MarkOden on Feb 25, 2014 at 12:02am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.